NewsIn Focus: CoronavirusVaccine

Actions

UMD health expert talks J&J vaccines, says don't panic

Posted at 2:36 PM, Apr 16, 2021
and last updated 2021-04-16 17:08:25-04

BALTIMORE — If you've had the single-shot of the Johnson and Johnson vaccine within the last month health experts want you to be on the lookout for certain symptoms.

If you experience a severe headache that does not go away, significant abdominal or leg pain that does not subside, or increasing shortness of breath, health officials want you to call your doctor immediately.

Those could be signs of an extremely rare, severe type of clot that may be linked to the Johnson & Johnson vaccine.

It's so rare that that only six cases have been reported in the United States out of the approximately 7 million Johnson & Johnson doses administered to date.

"People should not panic," said Dr. Aloke Finn, associate professor of medicine at the University of Maryland School of Medicine.

"The headache may be accompanied by sudden vision loss, blurred vision, or an altered mental state/confusion. Any of these symptoms requires a doctor’s care. Some simple blood tests in the ER can determine fairly quickly if blood clots are present and likely associated with an idiosyncratic reaction to the vaccine," said Dr. Finn.

RELATED: What you need to know about the Johnson & Johnson reactions that paused distribution

Overall, Dr. Finn says it is rare for people to develop symptoms.

"Consumers who got the J&J vaccine shouldn’t be too worried about these extremely rare blood clots," said Dr. Finn. "As far as we know, this is happening in less than one in one million people receiving the Johnson and Johnson vaccine. The chances that it would happen to you are extremely unlikely."